Virginia, 2016Flash Flooding in Virginia, June 23, 2016
June 23, 2016 · NWS RNK · 6 events in 5 counties and zones
S. with several strong short-waves topping the ridge and dropping southeast across the Ohio Valley toward the central Appalachians.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $9.1 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The synoptic setup for this event featured an upper level ridge over the central U.S. with several strong short-waves topping the ridge and dropping southeast across the Ohio Valley toward the central Appalachians. Satellite imagery showed a deep tap of tropical moisture into West Virginia and a strengthening upper level jet providing additional lift. A warm front was located just north of the area and became a focus for convection in the early morning hours of the 23rd. During the late morning to early afternoon convection continued to train across the same general area of southeast WV and far western VA with hourly rainfall rates of 1.50 to 2 for several hours.
Radar and rain gauge measurements showed as much as 4 to 8 inches (perhaps higher locally) fell in a band across central Alleghany County. The bulk of the rain fell in less than 12 hours between 600 AM and 600 PM EDT. The Governor of Virginia declared a state of emergency in the City of Covington and Alleghany County.
The phenomenal runoff from creeks, streams and overland flow produced an extreme hydrologic response on larger rivers including the Jackson River. The river gage at Covington (CVGV2) rose over 10 feet in 5 hours to reach Flood Stage (17 feet) for the first time since September 2004 (during the remains of Hurricane Jeanne). A River Flood Warning (FLW) was issued at 609 PM as the river was near 15 feet and the crest was only 4.5 hours later at 22.33 feet just below the Major Flood Stage of 23 feet. This was highest stage reached at the Covington gage since the November 1985 flood (23.31 feet) and 2nd highest since the construction of Gathright Dam in 1979. Gathright Dam was built to reduce flooding on the Jackson River but so much rain fell in the watershed below the dam that flooding still occurred at Covington. Numerous homes and several businesses in Covington suffered severe flood damage from the Jackson River. At the same time Dunlap Creek (DLPV2), which drains 162 mi2 of western Alleghany County and empties into the Jackson River in Covington was also rising at an extreme rate, climbing from a stage of around 3 feet (445 cfs) at 200 PM to a record stage of 16.49 feet (30,300 cfs) in a little over 6 hours. The previous record at this gage was 15.65 feet (27,400 cfs) set in June 1972 with the remains of Hurricane Agnes. Hydrological peak stage records at this gage date back to 1929. According to USGS flood frequency reports this flood was likely in excess of a 200-year (0.005 AEP) event on Dunlap Creek. There was extensive flooding along Dunlap Creek with roads and homes flooded and some requiring evacuations. Flooding continued downstream and a few hours later a River Flood Warning was issued for the upper James River including the forecast points at Lick Run (LIRV2) and Buchanan (BNNV2) both of which easily reached flood stage. At Lick Run the crest of 22.84 feet was the 10th highest on record (continuous records since 1925) and the highest since January 1996 (25.03 feet). Per USGS data the 48,000 cfs discharge at Lick Run was roughly a 10-year (.10 AEP) flood event. At Buchanan the 42,900 cfs was merely somewhere between a 2- to 5-year event (0.5 to 0.2 AEP).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 11:56 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 23, 11:56 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1256 PM EDT THU JUN 23 2016
.SYNOPSIS...
A low pressure system will move east out of the Ohio Valley this
afternoon, and then push off the mid-Atlantic coast tonight,
allowing a trailing cold front to drop south into the region.
Scattered to numerous showers and thunderstorms will impact much
of the mid- Appalachian and mid- Atlantic region into tonight as
this system moves through the area. The front slides to the south
of the area Friday allowing drier high pressure to slowly build in
from the north by the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1240 PM EDT Thursday...
Updated to include 3 additional counties to the flash flood watch
for the afternoon as well as extending out until 00z/8pm.
Supplemental 18z upper air launch in progress.
Leading edge of the MCS is now sailing across Southside VA and
may strengthen before exiting the area in the next hour. Main
concern then with new upstream development across West Va where
despite being working over, convection continues to be fed by
deeper instability to our west. This new area of shra/tsra also
likely to spill east/southeast along the 85h theta-e gradient
similar to the overnight system but likely farther north given
less expected organization. Latest guidance then keeps
redeveloping added bands of convection with back building nature
to our west closer to the residual surface front in the Ohio
Valley. Also appears could be additional coverage along the
current outflow espcly over southern/western areas that did not
get worked over this morning. However strong westerly flow aloft
seen off morning soundings, may tend to mix out areas along/east
of the Blue Ridge so later coverage tricky with several solutions
suggested by latest meso models. Thus for now will keep higher
pops north and west once current coverage exits and where guidance
ramps the CAPE values back up although may be delayed due to early
rainfall. Also lowered high temps over western/northern sections
with mostly upper 70s to low/mid 80s, while still pushing low 90s
southeast.
Previous discussion as of 335 AM EDT Thursday...
A warm front extending southeast from low pressure in the Ohio
valley will gradually lift northeast through the northeastern half
of the Blacksburg forecast area for the rest of tonight - mainly
along and north of a line extending from Lewisburg, WV to
Reidsville, NC. Despite good instability, the overall tropospheric
environment is characterized by a very warm and moist airmass with
marginal shear. As a result, expect that the primary weather
threat from any of the stronger storms for the rest of tonight will
be from locally heavy rainfall than from strong damaging winds or
large hail.
Considerable short-term high resolution model spread continues
with regard to evolution and movement of large mesoscale
convective complex in area of strong warm advection and forcing
moving southeast from out of the Ohio valley. This complex will
continue to track southeast along the lifting warm front toward
the Blacksburg forecast area for the rest of tonight, with a
trailing line of outflow driven convection on the southwestern
flanks of the system.
Arrival of the complex still appears to be around daybreak - not a
favorable time for severe weather, especially considering warm
temperatures aloft and a lack of a dry layer to help fuel strong
winds. Therefore, heavy rain with the passage of the complex through
mid-morning is most likely. Recent heavy rainfall over SE WV has
left the ground very wet in that area, so the existing Flash
Flood Watch through today certainly seems warranted. Elsewhere,
ground conditions not as moist, so may be able to ride out first
wave of convection without much, if any, flooding threat.
Bigger question relates to impact of outflow boundary from passage
of thunderstorm complex this morning. Best model consensus indicates
that old outflow will initially push south through much of the
forecast area before washing out/lifting north again during the
afternoon as southwest-westerly low level winds combining with
increasing insolation cause reestablishment of convergence zone
(due to either proximity of decaying outflow boundary and/or
increased differential heating along edge of deeper lingering
mid/high level cloud canopy) to serve as additional focus for
renewed shower/thunderstorm development.
Initially high freezing levels and wet bulb zero heights are
expected to lower as the day progresses, and thermodynamic
support should be more than sufficient to support strong to severe
thunderstorm development, mainly from wet microbursts and
associated damaging winds, as increasing low level shear, forcing,
and thermodynamics all contribute toward organized lift. The
lowering of wet bulb zero heights will also support an increasing
threat for larger hail in some of the more potent storms.
If storms orient in an east- west fashion aligned with mean flow,
then training of storms with heavy rain may occur, which in
addition to severe weather threat, may also warrant increased
concern for flash flooding in areas outside of the current watch
area. The need for an expansion of the existing watch will be
assessed later today after it becomes more clear where the old
outflow boundary resides following morning convection.
Expect to see primary axis of shower and thunderstorm activity
gradually push south through, and then south of the Blacksburg
forecast area on Thursday night as higher pressure begins to build
south toward the area. However, it will likely take most of the
night for the bulk of the precipitation to clear the forecast area,
and even then, some scattered activity is still possible by daybreak-
especially closer to the VA/NC state line.
Daytime high temperatures today will be somewhat problematic, and
highly influenced by the extent and longevity of cloud cover and the
depth of the cool outflow from the morning convective complex.
However, expect sufficient mixing and insolation by early-mid
afternoon before redevelopment of numerous showers/storms to boost
readings briefly back into the mid 70s-mid 80s in the mountains to
lower 90s near the VA/NC state line. With limited initial
cooling/drying on backside of cool front, lows Thursday night not
expected to fall much lower than the 60s in the mountains to
around 70F across the Piedmont.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 335 AM EDT Thursday...
Models are pushing the surface cold front through the area and into
North Carolina Friday morning. However, the dew point front will lag
behind and not move across the region until Friday night. With
afternoon heating and a Theta-E ridge in play, there will remain a
chance for showers and thunderstorms to develop into Friday evening,
particularly across Southside Virginia and northern North Carolina. A
west to northwest flow may also limit shower activity, therefore
will only carry PoPs as high as 40 percent in the piedmont. The
front will sink farther south into the Carolinas Friday night
followed by a weak wedge of cooler air moving south across the Mid
Atlantic. This wedge will knock temperatures back down towards
normal over the weekend. The Theta-E ridge will linger over the
Carolinas and Ohio Valley over the weekend. Easterly upslope flow
may bring a shower or two to the Blue Ridge Saturday. The wedge will
begin to erode Sunday across southwest Virginia (Bluefield-
Richlands) which will increase the chances for scattered afternoon
and evening showers and thunderstorms.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM EDT Thursday...
Repeat scenario of the upper pattern seen in the past few weeks will
return by next week as a large 5h low slides east over the western
ridge and helps dig out another eastern trough. This should propel a
couple associated surface cold fronts through the region with the first
Monday, and another later Tuesday when somewhat drier/cooler air looks
to advect in. Ahead of these boundaries will see moisture quickly
return Sunday night and moreso on Monday when models show decent higher
pwats and subsequent more widespread showers/storms. Thus including
high chance to likely pops Monday. Deeper pwats may start to exit
Monday night into Tuesday but still enough residual low level moisture
to support widely scattered showers into Tuesday before the secondary
front crosses. Drier air follows the front Tuesday night into Wednesday
as weak high pressure builds in ahead of yet another impulse rounding
the base of the upper trough Wednesday night into Thursday. This may
drive a weak area of low pressure east along the residual front
resulting in another round of showers by day7. Temps look to stay near
seasonal norms for most of the period except perhaps a bit cooler by
the end of the week with more clouds/showers around.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 1245 PM EDT Thursday...
VFR has returned to most locations outside of the Greenbrier
valley where training cells continue to result in MVFR to IFR in
heavier showers and storms. Expect this trend to continue to with
poor flying conditions around KLWB to KHSP and perhaps out to just
west of KLYH over the next few hours.
Provided added heating which has been slow to occur in the wake of
the early morning storm complex, expecting the redevelopment of at
least scattered shra/tsra this afternoon and evening across the
region. However exactly where and how widespread any added
coverage will be elsewhere remains uncertain, so keeping mostly a
vicinity mention for shra/tsra going with tempo groups where
closer to the current convective axis across the north. Should
finally see the front to the north dip south and gradually shove
deeper convection into southern areas by early this evening and
out of the area after midnight. Therefore cutting back to mostly
VFR cigs and without any convective mention overnight with areas
of dense fog possible espcly in the valleys where MVFR to LIFR
could occur.
Should be just north of the front on Friday although moisture will
be slow to completely exit espcly in the low levels that could
again fuel a few bands of shra/tsra in the afternoon. Otherwise
looking at becoming VFR most sections by mid/late morning once low
clouds/fog erode.
Extended discussion...
High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
isolated afternoon showers and thunderstorms during the weekend.
Coverage of these storms should increase by Monday before becoming
more isolated on Tuesday with the passage of another cold front.
Overall, expect periods of IFR/MVFR within the showers and
thunderstorms and also during potential early morning fog due to
increasing moisture at the ground.
&&
.HYDROLOGY...
Flash flood watch now in effect into early this evening with the
inclusion of Rockbridge, Botetourt and Amherst counties. Added
storm complexes along with training bands could lead to more
widespread flash flooding given very low flash flood guidance
attm, and possible added 1 to 3 inches of rain in spots.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ007-019-
020-023-024-035.
NC...None.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ042>044-
507-508.
&&
SYNOPSIS...JH/WERT
NEAR TERM...JH/WERT
SHORT TERM...RCS
LONG TERM...JH
AVIATION...JH/MBS/PW/WERT
HYDROLOGY...JHHazardous weather outlook, Jun 23, 11:22 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT THU JUN 23 2016
VAZ007-019-020-023-024-035-WVZ042>044-507-508-241630-
TAZEWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
1222 PM EDT THU JUN 23 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...STRONG TO SEVERE STORMS PRODUCING DAMAGING WINDS ARE
LIKELY THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ001>006-018>020-VAZ009>018-022-032>034-043>047-058-059-241630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1222 PM EDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ADDED COMPLEXES OR BANDS OF THUNDERSTORMS ARE EXPECTED TO MOVE
INTO OR REDEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE
STRONGER STORMS...MAY BECOME SEVERE. THE MAIN SEVERE WEATHER
THREAT WILL BE FROM STRONG DAMAGING WINDS. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jun 23, 10:49 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 3 ENE HINTON 37.68N 80.85W
06/23/2016 SUMMERS WV DEPT OF HIGHWAYS
TREES DOWN ALONG ELK KNOB RD IN HINTON. TIME RADAR
ESTIMATED.
&&
JRUCKMANSpecial weather statement, Jun 23, 12:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT THU JUN 23 2016
VAZ018>020-023-024-WVZ044-507-508-231745-
CRAIG-ROCKBRIDGE-BATH-BOTETOURT-ALLEGHANY-EASTERN GREENBRIER-WESTERN
GREENBRIER-MONROE-
122 PM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN CRAIG...SOUTHWESTERN BATH...WEST CENTRAL ROCKBRIDGE...
CITY OF COVINGTON...BOTETOURT...ALLEGHANY...SOUTHWESTERN GREENBRIER
AND NORTHEASTERN MONROE COUNTIES...
AT 122 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR NATURAL WELL TO NEAR JORDAN MINES TO NEAR
RAINELLE...AND MOVING SOUTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
CLIFTON FORGE...
LEWISBURG...
AND WHITE SULPHUR SPRINGS.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3772 7953 3745 7978 3762 8049 3795 8081
3798 8077 3777 8018 3803 7997
TIME...MOT...LOC 1722Z 311DEG 44KT 3794 7994 3775 8014 3790 8076
DSLocal storm report, Jun 23, 12:33 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 2 SSW QUINWOOD 38.03N 80.73W
06/23/2016 GREENBRIER WV EMERGENCY MNGR
HIGHWAY 20 NEARLY IMPASSABLE DUE TO DEBRIS IN ROAD FROM
FLASH FLOOD.
&&
SKLocal storm report, Jun 23, 12:35 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 1 N RUPERT 37.96N 80.68W
06/23/2016 GREENBRIER WV EMERGENCY MNGR
ROUTE 60 CLOSED IN RUPERT DUE TO FLASH FLOODING.
&&
SKLocal storm report, Jun 23, 12:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 1 NE RENICK 37.99N 80.36W
06/23/2016 GREENBRIER WV PUBLIC
HOUSE FLOODED IN RENICK AND ONE FOOT DEEP FAST-MOVING
WATER CARRYING PROPANE TANK FLOATING AWAY.
&&
SKLocal storm report, Jun 23, 12:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD COVINGTON CITY 37.78N 79.98W
06/23/2016 CITY OF COVINGTON VA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS SEVERAL ROADS AND UNDERPASSES
CLOSED DUE TO SEVERAL FEET OF MOVING WATER THROUGHOUT THE
CITY. COMBINATION OF POOR DRAINAGE AND QUICKLY RISING
STREAMS AND CREEKS.
&&
JMORROWFlash Flood, Alleghany
- When
- June 23, 1:15 PM EST to 11:15 PM EST
- Where
- Alleghany County, 1.14 mi NNW of Jerrys Run to 5.6 mi NW of Blue Spg Run
- Cause
- Heavy Rain
- Injuries
- 3 direct, 0 indirect
- Property damage
- $6.1 million
- Reported by
- Emergency Manager
- Coordinates
- 37.765, -80.228
Flash flooding was first reported in Alleghany County at 215 PM EDT (115 PM EST) as Indian Draft Road (Route 600) was closed. Numerous additional reports and social media reports continued to be received through the afternoon. Numerous small streams flooded including Wilson Creek which overflowed Route 629 (Douthat Park Road). The most serious flooding was along Dunlap Creek with runs through the southwestern portions of the county joining the Jackson River just north of Covington. More than 25 homes were badly damaged in the county most of them along Dunlap Creek which set a new flood of record (see Episode for details). Water was reported over Route 60 from Dunlap Creek in several areas. Two water rescues by boat were performed and several landslides were reported including one that was reported to have closed Pitzer Ridge Road (Route 657) east of Route 18. Three Botetourt County firefighters were injured during flood rescue operations.
Flash Flood, Covington (C)
- When
- June 23, 1:30 PM EST to 11:30 PM EST
- Where
- Covington (C) County, Covington to 1.23 mi SW of Covington
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -79.980
Urban flooding was first reported from the City of Covington around 145 PM EDT (1245 EST) as two flood-prone underpasses were flooded. More serious flooding began around 230 PM EDT (130 PM EST) with numerous roads closed and eventually homes flooded. There was one boat rescue in Covington of a family trapped in a home with rising water. The rapidly rising Jackson River caused much of the flood damage in the city with up to 60 homes seriously damaged. A concrete plant lost $1.2 million in equipment and VDOT estimated $50 thousand in road damages within the city. There were also at least three landslides reported in the city.
Flash Flood, Campbell
- When
- June 23, 2:24 PM EST to 3:24 PM EST
- Where
- Campbell County, 3.27 mi W of Rustburg to 3.54 mi W of Rustburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.275, -79.159
Water was estimated to be 12 inches deep and flowing across Calohan Road (Route 685).
Flash Flood, Botetourt
- When
- June 23, 3:47 PM EST to 6:47 PM EST
- Where
- Botetourt County, 4.14 mi WNW of Gala to 3.95 mi WNW of Gala
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.701, -79.891
Roaring Run was reported to be across parts of Route 621.
Flash Flood, Bath
- When
- June 23, 4:20 PM EST to 7:20 PM EST
- Where
- Bath County, 0.22 mi WNW of Hot Spgs to 0.04 mi WNW of Hot Spgs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.002, -79.833
A spotter reported up to 8 inches of water flowing down Main Street and affecting at least two businesses.
Flash Flood, Campbell
- When
- June 23, 7:00 PM EST to 9:00 PM EST
- Where
- Campbell County, Timberlake to 0.37 mi E of Timberlake
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.330, -79.250
Flash flooding due the heavy rainfall was reported along a portion of Timberlake Road near Forest. The nearby Lynchburg Airport ASOS (LYH) climate site reported 3.54 inches for June 23rd which was a new record for the date. The old record was 1.73 inches set in 1967. It was also the 2nd wettest June day on record at Lynchburg with data back to 1893.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 23, 201616 deaths · $41 million · 2 events
- Tornado and Flash Flooding in West Virginia, June 23 to 24, 20167 deaths · 2 injured · $121 million · EF1 · 69 events
- Wildfire in California, June 23 to 30, 20162 deaths · 1 event
- Damaging Winds in Indiana, June 23, 20161 death · $20,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Virginia, June 23, 2016$148,000 · 2.75 in hail · 37 events
- Flood and Damaging Winds in Tennessee, June 23 to 24, 2016$271,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Winds in Kentucky, June 23, 2016$123,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, June 23, 2016$97,000 · 1 in hail · 9 events
- Damaging Winds in Kentucky, June 23, 201650 kt wind · 39 events
- Damaging Winds in Kentucky, June 23, 2016$37,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, June 23, 2016$25,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in West Virginia, June 23, 2016$19,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643488, 643624, 643701, 643661, 643697, 643679.